Hail, Shelby
- When
- May 22, 9:35 AM CST to 9:40 AM CST
- Where
- Shelby County, (Mem)memphis Intl Ar
- Measured
- 0.88 in hail
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 35.050, -89.980
A warm front lifted north during the morning of May 22, 2008. Showers and thunderstorms developed along the front.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MEG wrote it up.
A warm front lifted north during the morning of May 22, 2008. Showers and thunderstorms developed along the front. Some storms became severe producing large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at May 22, 8:45 AM CST, 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 945 AM CDT THU MAY 22 2008 .DISCUSSION... SOME ISOLATED SHOWERS AND THUNDERSTORMS CONTINUE TO MOVE OVER THE FORECAST AREA THIS MORNING ALTHOUGH THIS ACTIVITY HAS BEEN DECREASING IN COVERAGE OVER THE LAST HOUR OR SO. WARM FRONT IS CURRENTLY MOVING NORTHWARD THROUGH CENTRAL MISSISSIPPI AND SHOULD REACH THE FORECAST AREA LATER IN THE DAY. WILL NEED TO SEND AN UPDATE TO REMOVE SOME MORNING WORDING BUT NO CHANGES TO THE FORECAST ARE PLANNED AT THIS TIME. && .PREV DISCUSSION... /ISSUED 338 AM CDT THU MAY 22 2008/ DISCUSSION... CLOUDS ARE BEGINNING TO INCREASE ACROSS THE FORECAST AREA THIS MORNING AS HIGH PRESSURE BEGINS TO SLIDE EAST. SOUTHERLY FLOW SHOULD INCREASE THROUGHOUT THE DAY WHICH IN TURN WILL HELP MOISTURE INCREASE AS WELL. A FEW SCATTERED SHOWERS HAVE DEVELOPED ACROSS NORTHWEST ARKANSAS THIS MORNING AND CANNOT RULE OUT A STRAY SHOWER OR TWO DEVELOPING ACROSS NORTHEAST ARKANSAS BEFORE NOON TODAY. WARM FRONT CURRENTLY OVER CENTRAL MISSISSIPPI WILL BEGIN ITS TREK NORTHWARD TODAY. AS A RESULT...THIS WARM FRONT WILL PROVIDE A FOCUS FOR SHOWERS AND THUNDERSTORMS THIS AFTERNOON. THE TIMING OF THE WARM FRONT WILL BE KEY AS TO WHERE CONVECTION DEVELOPS SO HAVE INCLUDED SLIGHT CHANCE TO CHANCE POPS FOR THE ENTIRE AREA. HIGH TEMPERATURES WILL REACH THE MID 80S THIS AFTERNOON WITH INCREASING CLOUDS. THE CONVECTION THAT DOES DEVELOP THIS AFTERNOON WILL QUICKLY DIE OFF AFTER SUNSET AS MOST OF THE AREA WILL REMAIN DRY. UPPER RIDGE WILL MOVE OVER THE MIDSOUTH ON FRIDAY HELPING TO KEEP MUCH OF THE AREA FREE FROM SHOWERS AND THUNDERSTORMS. DID INCLUDE A SLIGHT CHANCE FOR THUNDERSTORMS DURING FRIDAY AFTERNOON IN CASE ANY STORMS CAN GET GOING BUT THOSE THAT DO WILL DIE OFF QUICKLY BY FRIDAY EVENING. UPPER RIDGE REMAINS OVER THE FORECAST AREA THROUGH THE WEEKEND AS A SURFACE HIGH PRESSURE ACROSS THE GREAT LAKES REGION MOVES SOUTHEAST KEEPING MOST IF NOT ALL THE CONVECTION WEST AND SOUTH OF THE AREA THIS WEEKEND. BOTH THE GFS AND ECMWF ARE IN VERY GOOD AGREEMENT WITH THIS SOLUTION AND CHOSE ONLY TO KEEP A SLIGHT CHANCE FOR PRECIP FOR FAR SOUTHERN AREAS ON SATURDAY. WITH MOSTLY SUNNY SKIES EXPECTED THIS WEEKEND AND LITTLE IN THE WAY OF CONVECTION...EXPECT HIGH TEMPERATURES TO BE A GOOD 3 TO 5 DEGREES ABOVE SEASONAL NORMALS WITH MOST LOCATIONS IN THE UPPER 80S. BY MONDAY...SURFACE HIGH PRESSURE WILL MOVE OFF THE EAST COAST ALLOWING SHOWERS AND THUNDERSTORMS TO DEVELOP ON THE BACKSIDE OF THE HIGH. ONCE AGAIN...BELIEVE MOST OF THIS CONVECTION WILL BE DIURNALLY DRIVEN SO EXPECT MOST TO DIE OFF AFTER SUNSET. ZONAL FLOW ALOFT THEN DEVELOPS MID WEEK AS A COLD FRONT DRIFTS SOUTH TOWARDS THE AREA. WITH THIS FEATURE ENTERING THE AREA...AN INCREASE CHANCE OF PRECIPITATION IS EXPECTED. THE FRONT WILL BE SLOW MOVING DUE TO THE ZONAL FLOW ALOFT SO HAVE INCLUDED POPS TUESDAY THROUGH AT LEAST THURSDAY WHILE TEMPERATURES REMAIN IN THE MID TO UPPER 80S FOR HIGHS AND MID TO UPPER 60S FOR LOWS DURING THIS TIME FRAME. && .PRELIMINARY POINT TEMPS/POPS... MEM 85 70 90 72 / 20 20 20 10 MKL 83 65 88 65 / 30 20 20 10 JBR 83 66 88 68 / 20 20 20 10 TUP 85 67 89 68 / 30 20 20 10 && .MEG WATCHES/WARNINGS/ADVISORIES... AR...NONE. MO...NONE. MS...NONE. TN...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 423 AM CDT THU MAY 22 2008 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-231130- ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT- PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY- ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA- UNION-WEAKLEY-YALOBUSHA- 423 AM CDT THU MAY 22 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
The Memphis radar (KNQA), 34 km away, was scanning. The volume nearest the first event began at 15:33 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2008Every state in 2008This day in weather historyWarnings in Tennessee, May 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 110828, 110829.